Chemotherapy and Anemia
Anemia is one of the more common side effects of chemotherapy. This is because chemotherapy can reduce the bone marrow's ability to make red blood cells. Symptoms of anemia can include fatigue, dizziness, and pale skin. If you are undergoing chemotherapy and anemia occurs, there are some things you can try. Among the ways that you can deal with anemia are getting more sleep at night and taking naps during the day, limiting your intake of caffeine and alcohol, and limiting your exercise.
There are many possible side effects with chemotherapy, and anemia is one of the more common ones. Anemia is a condition in which there are not enough red blood cells in the blood. Red blood cells carry oxygen to tissues and organs throughout your body and enable them to use the energy from food. Without oxygen, these tissues and organs -- particularly the heart and brain -- may not do their jobs as well as they should.
Red blood cells are made in the bone marrow. Chemotherapy can reduce the bone marrow's ability to make red blood cells, which can lead to anemia.
The symptoms a person experiences with anemia will depend on the severity of the anemia. Some common symptoms of anemia include:
- Fatigue (feeling very weak and tired)
- Dizziness or feeling faint
- Shortness of breath
- Feeling as if your heart is "pounding" or beating very fast
- Pale skin
- Chest pain
- Numbness or coldness in your hands and feet
Throughout your chemotherapy treatment, your healthcare provider will frequently check your blood cell counts. If you are anemic from the chemotherapy, your healthcare provider may prescribe a medicine that can boost the growth of your red blood cells. One medication that may be prescribed is a man-made version of erythropoietin (EPO), which is sold under the brand names Epogen®, Aranesp®, or Procrit®. In some situations, a blood transfusion may be needed to raise the number of red blood cells in your body.